H1N1 Vaccines: Do they cause Hair Loss/
QUESTION FROM READER
I have had hair shedding for about 2 and a half years now. Been told I have telogen effluvium, but I also have burning, itching and scalp pain. The burning comes and goes and sometimes my scalp is so red. Recently I also had a blood test showing elevated DHT levels. This all started about 4 months after I received the H1N1 vaccine in November of 2009, but is now getting worse. Could there be a relation between this vaccine and hair loss? Also could the burning be a sign of scarring alopecia?
ANSWER FROM DR. DONOVAN
Thanks for this interesting question. My main recommendation would be to ask your dermatologist for a biopsy.
You are absolutely correct that individuals with itching, burning and pain in the scalp may have an increased chance of having a scarring alopecia. However, many other conditions are possible too (inclduing conditions called chronic telogen effluvium and alopecia areata) and a thorough scalp evaluation and detailed medical history are required before reaching a diagnosis. If you haven't already, a basic blood work profile for hemoglobin levels, thyroid tests, lupus, and iron studies should be done. Other blood tests might be helpful too depending on the answers to a range of medical questions your doctor will ask you.
The elevated DHT levels may be normal, but a thorough work up for free testosterone and total testosterone and possibly other hormones could be considered to get a better sense of whether or not your elevated DHT levels are concerning or not.
It would be anyone's guess as to whether your vaccination had any contribution to your hair loss. We do know that in a very, very small proportion of individuals vaccinations and infections can trigger various autoimmune conditions. In terms of autoimmune hair loss conditions, a very small number of individuals note that a hair loss condition known as "alopecia areata" is worsened by vaccinations. However, this proportion is very small and the vast majority of individuals recieve vaccinations without any hair loss.
At present, there is no evidence that the H1N1 vaccine causes hair loss. It is intriguing that a Japanese study from 2012 reported 7 patients who developed the hair loss condition alopecia areata within 1-4 months of getting an infection with the H1N1 virus. These patients had an actual infection with the virus not the vaccine. It's really difficult to know if this was coincidence or not because 2 % of the world will develop the hair loss condition alopecia areata at some point in their lives (it's that common). Whether the H1N1 vaccination could cause hair loss is not known.
You might find the previous blog I wrote on scalp redness helpful as well.
I hope this information offers you help.
- Dr. Jeff Donovan
Ito T. Alopecia areata triggered or exacerbated by swine flu virus infection. J Dermatol 2012; Oct 39:863-4
Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299